Pennsylvania, 2009

Damaging Wind in Pennsylvania, June 20, 2009

June 20, 2009 · NWS PBZ · 1 event in 1 county or zone

Low pressure moving along a stalled frontal boundary produced widespread thunderstorms, one of which was severe over Armstrong county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure moving along a stalled frontal boundary produced widespread thunderstorms, one of which was severe over Armstrong county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 20, 1:14 AM EST, 46 minutes earlier.

Area forecast discussion, Jun 20, 1:14 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
214 AM EDT SAT JUN 20 2009

.SYNOPSIS...
LOW PRESSURE WILL CROSS THE UPPER OHIO VALLEY TODAY...BRINGING
WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME STORMS MAY BECOME
SEVERE WITH LOCALLY HEAVY RAINFALL POSSIBLE. HIGH PRESSURE WILL
BUILD OVER THE REGION BY SUNDAY...WITH DRY CONDITIONS FOR THE
FIRST HALF OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SCATTERED STRONG TO LOCALLY SEVERE TSTMS ARE CROSSING THE REGION
OVERNIGHT...WITH ANOTHER AREA OF STRONG CONVECTION ENTERING WESTERN
OHIO. A SEVERE TSTM WATCH REMAINS IN EFFECT FOR PORTIONS OF EASTERN
OHIO AND NORTH CENTRAL WEST VIRGINIA UNTIL 7 AM. WILL ALSO
CONTINUE THE FLASH FLOOD WATCH FOR AREAS SOUTH OF INTERSTATE 80
THROUGH EARLY AFTN. PRECIP WILL DIMINISH BY LATE THIS AFTN AS
THE FRONT MOVES TO THE EAST. OTHER THAN A RESIDUAL SHWR THIS
EVENING...ACTIVITY WILL END FOR ALL AREAS BY THE OVERNIGHT.
HIGH TEMPERATURES TODAY WILL RANGE FROM SLIGHTLY BELOW NORMAL
ACROSS NORTHWEST PA...TO SLIGHTLY ABOVE NORMAL ACROSS EASTERN
OHIO WITH SOME CLOUD BREAKS BY AFTN.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
SURFACE HIGH PRESSURE WILL PREVAIL OVER THE REGION...WITH A
MID LEVEL TROUGH ALONG THE EASTERN SEABOARD. PRECIP CHANCES
WILL BE MINOR AND LIMITED TO THE RIDGES. NEAR NORMAL TEMPERATURES
WILL PREVAIL.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
WEAK SURFACE HIGH WILL HOLD OVER REGION...WITH A MID LEVEL TROUGH
REMAINING ALONG THE EAST COAST THROUGH WEDNESDAY. RAIN CHANCES ARE
FORECAST TO REMAIN LESS THAN 20 PERCENT THROUGH THE MIDDLE OF THE
WEEK. A COLD FRONT IS PROGGED TO APPROACH FROM THE NORTHWEST LATE
IN THE WEEK...BRINGING A CHANCE OF SHOWERS AND STORMS. NEAR TO
SLIGHTLY ABOVE NORMAL TEMPERATURES WILL PREVAIL.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
THUNDERSTORMS WILL PROVIDE REDUCED CONDITIONS AT TIMES OVERNIGHT
INTO EARLY SATURDAY. THERE IS A POSSIBILITY FOR SEVERE STORMS
OVERNIGHT AND EARLY SATURDAY...SO STRONG GUSTY WINDS CAN BE EXPECTED
WITH ANY OF THESE STORMS...AND POSSIBLY HAIL IN A FEW ISOLATED
LOCATIONS. THE CHANCE FOR THUNDERSTORMS WILL DIMINISH LATE THIS
MORNING...WITH CONDITIONS TRENDING TOWARD VFR IN THE AFTERNOON. A
WEAK SURFACE HIGH PRESSURE RIDGE WILL BUILD IN SUNDAY...PROVIDING
PREVAILING VFR CONDITIONS INTO WEDNESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR MDZ001.
OH...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR OHZ039>041-
     048>050-057>059-068-069.
PA...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR PAZ013-020-
     021-029>032.
WV...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR WVZ001>004-
     012-021>023-041.

&&
Hazardous weather outlook, Jun 19, 8:40 PM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
940 PM EDT FRI JUN 19 2009

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013-020-021-029>032-
WVZ001>004-012-021>023-041-210145-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BEAVER-
ALLEGHENY-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
940 PM EDT FRI JUN 19 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THE THREAT OF SEVERE THUNDERSTORMS AND FLASH FLOODS CONTINUES
OVERNIGHT AS A SECOND THUNDERSTORM COMPLEX MOVES THROUGH THE UPPER
OHIO VALLEY. RAIN AMOUNTS EXCEEDING 2 INCHES IN LESS THAN 3 HOURS
CAN CAUSE FLASH FLOODING. PRIME SEVERE HAZARD IS DAMAGING WIND.
SECONDARY SEVERE HAZARD IS LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THE REMNANTS OF THE THUNDERSTORM COMPLEX WILL BE EXITING THE AREA
ON SATURDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE STORMS AND
FLASH FLOODING UNTIL THE SYSTEM PASSES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-014>016-022-023-210145-
MERCER-VENANGO-FOREST-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-
940 PM EDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE THREAT OF SEVERE THUNDERSTORMS AND FLASH FLOODS CONTINUES
OVERNIGHT AS A SECOND THUNDERSTORM COMPLEX MOVES THROUGH THE UPPER
OHIO VALLEY. RAIN AMOUNTS EXCEEDING 2 INCHES IN LESS THAN 3 HOURS
CAN CAUSE FLASH FLOODING. PRIME SEVERE HAZARD IS DAMAGING WIND.
SECONDARY SEVERE HAZARD IS LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE REMNANTS OF THE THUNDERSTORM COMPLEX WILL BE EXITING THE AREA
ON SATURDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE STORMS AND
FLASH FLOODING UNTIL THE SYSTEM PASSES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 19, 10:10 PM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1110 PM EDT FRI JUN 19 2009

OHZ057-058-068-069-200400-
GUERNSEY OH-MONROE OH-MUSKINGUM OH-NOBLE OH-
1110 PM EDT FRI JUN 19 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MONROE...NOBLE...MUSKINGUM AND GUERNSEY...

AT 1108 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTH OF CUMBERLAND...MOVING
EAST AT 25 MPH. WIND GUSTS TO 40 MPH...HAIL UP TO ONE HALF INCH IN
DIAMETER...AND RAINFALL UP TO ONE HALF INCH IS POSSIBLE WITH THESE
STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  HIGH HILL...          CUMBERLAND...         BELLE VALLEY...
  WOLF RUN STATE PARK...                      BYESVILLE...
  SARAHSVILLE...        SENECAVILLE...        OLD WASHINGTON...
  SENECA LAKE PARK...   SUMMERFIELD...        QUAKER CITY...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 19, 10:55 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1155 PM EDT FRI JUN 19 2009

OHZ059-068-069-WVZ003-004-012-200500-
BELMONT OH-MARSHALL WV-MONROE OH-NOBLE OH-OHIO WV-WETZEL WV-
1155 PM EDT FRI JUN 19 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MONROE...NOBLE...BELMONT...WETZEL...MARSHALL AND OHIO...

AT 1154 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER WOODSFIELD...MOVING EAST AT 20
MPH. WIND GUSTS TO 40 MPH...HAIL UP TO ONE HALF INCH IN
DIAMETER...AND RAINFALL UP TO ONE HALF INCH IS POSSIBLE WITH THESE
STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  LEWISVILLE...         GRAYSVILLE...         WOODSFIELD...
  ANTIOCH...            BARNESVILLE...        SOMERTON...
  BENWOOD...            BETHESDA...           ROUND BOTTOM...
  MORRISTOWN...         CAMERON...            FLUSHING...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 20, 12:06 AM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
106 AM EDT SAT JUN 20 2009

OHZ041-049-050-PAZ007-008-013>015-020>023-029>032-WVZ001-002-
200700-
COLUMBIANA-HARRISON-JEFFERSON OH-MERCER-VENANGO-LAWRENCE-BUTLER-
CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-
INCLUDING THE CITIES OF...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA...CADIZ...HOPEDALE...
STEUBENVILLE...SHARON...HERMITAGE...GROVE CITY...GREENVILLE...
FARRELL...OIL CITY...FRANKLIN...SUGARCREEK...NEW CASTLE...
ELLWOOD CITY...BUTLER...ZELIENOPLE...CLARION...ALIQUIPPA...
BEAVER FALLS...AMBRIDGE...MONACA...BEAVER...
PITTSBURGH METRO AREA...KITTANNING...FORD CITY...LEECHBURG...
FREEPORT...APOLLO...INDIANA...WASHINGTON...CANONSBURG...DONORA...
CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...GREENSBURG...
NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...WAYNESBURG...
FAIRDALE...UNIONTOWN...CONNELLSVILLE...OHIOPYLE...TORONTO...
WEIRTON
106 AM EDT SAT JUN 20 2009

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST
AT 25 MPH. THE STRONGER STORMS ARE CAPABLE OF PRODUCING WIND
GUSTS TO 40 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...AND
RAINFALL OF UP TO ONE HALF INCH.
Special weather statement, Jun 20, 1:35 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 AM EDT SAT JUN 20 2009

MDZ001-PAZ032-WVZ023-200730-
FAYETTE PA-GARRETT MD-PRESTON WV-
235 AM EDT SAT JUN 20 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...FAYETTE AND PRESTON...

AT 233 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTHEAST OF HAZELTON...MOVING
EAST AT 25 MPH. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO
40 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...AND RAINFALL OF UP
TO ONE HALF INCH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  VALLEY POINT...       TERRA ALTA...         ROWLESBURG...
  KINGWOOD...           HAZELTON...           CRANESVILLE...
  CLIFTON MILLS...      CATHEDRAL STATE PARK...
  BRUCETON MILLS...     SWALLOW FALLS STATE PARK...
  REDHOUSE...           OAKLAND...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The Pittsburgh radar (KPBZ), 70 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Armstrong

When
June 20, 2:00 AM EST
Where
Armstrong County, 0.3 mi S of Sherrett to 1.04 mi SSW of Sherrett
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.926, -79.569

Law enforcement reported trees down in Washington TWP. on Wattersonville RD.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179827.